Journal Article

Life-threatening Cardiac Arrhythmia after a Single Dose of Nebulized Epinephrine in Pediatric Emergency Department

Fatihi Hassan Toaimah and Khalid Al-Ansari

in Journal of Tropical Pediatrics

Volume 57, issue 6, pages 497-499
Published in print December 2011 | ISSN: 0142-6338
Published online January 2011 | e-ISSN: 1465-3664 | DOI: http://dx.doi.org/10.1093/tropej/fmq123
Life-threatening Cardiac Arrhythmia after a Single Dose of Nebulized Epinephrine in Pediatric Emergency Department

Show Summary Details

Preview

Cardiac adverse effects are not commonly reported complications of nebulized epinephrine therapy. We present a case of critical cardiac arrhythmia developed at the Pediatric Emergency Department in an otherwise healthy infant after receiving 3 mg of l-epinephrine (1:1000) nebulization over a 90 min period for a diagnosis of bronchiolitis. Unstable ventricular tachycardia was found after the nebulization therapy that required chemical cardioversion. Frequent premature ventricular contractions (PVCs) were found initially following the cardiac insult that was controlled with oral amiodarone, and disappeared during follow-up. Although epinephrine inhalation is generally safe, adverse life-threatening events could be unpredictable and may evolve even after a single dose of nebulized epinephrine.

Keywords: Nebulized epinephrine; bronchiolitis; cardiac arrhythmia; croup

Journal Article.  840 words.  Illustrated.

Subjects: Paediatrics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.